Alert archive / Minnesota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 378, NWS Sioux Falls, SD

September 18, 2002Rock County, Minnesota; Lyon County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 18, 2002, 4:14 AM CDT for Rock County, Minnesota; Lyon County, Iowa. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 18, 2002, 4:14 AM CDT (09:14 UTC)
Expired
Sep 18, 2002, 4:45 AM CDT
In force
31 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

Counties Lyon County, IA, Rock County, MN

The radar

The Sioux Falls radar (KFSD), 28 km from the middle of the area, began a volume at 09:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 18, 4:16 AM CDTHail 0.75Beaver Creek, MN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 9.2 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2002-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2002-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-512 J/kg
Mixed-layer LCL
2134 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

095 
WUUS53 KFSD 180914
SVRFSD
IAC119-MNC133-180945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
414 AM CDT WED SEP 18 2002

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LYON COUNTY IN NORTHWEST IOWA
  ROCK COUNTY IN SOUTHWEST MINNESOTA

* UNTIL 445 AM CDT

* AT 414 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 4 MILES WEST OF HILLS TO 3 MILES
  SOUTHWEST OF ALVORD...OR FROM 14 MILES SOUTHWEST OF LUVERNE TO 12
  MILES EAST OF CANTON...MOVING NORTH AT 25 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  HILLS...LESTER AROUND 420 AM CDT
  BEAVER CREEK AROUND 430 AM CDT
  JASPER AROUND 445 AM CDT

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4356 9649 4317 9632 4357 9624 4385 9640

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 3:50 AM CDT, 24 minutes earlier.

Area forecast discussion, Sep 18, 3:50 AM CDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
350 AM CDT WED SEP 18 2002

COMPLEX UPPER TROUGH TAKING SHAPE OVER NATIONS MIDSECTION...WITH
MISH MASH OF VORTICITY CENTERS...ONE WRN SD...ONE IN SWRN NE...AND
THE MAJOR JET PUSH THRU NV INTO SRN UT ATTM. LEADING EDGE OF THIS
JET PUSHING INTO CNTRL PLAINS. AHEAD OF THIS...BAND OF ELEVATED
THUNDERSTORMS ONGOING FM KBKX TO KSUX...ALG LEADING CONVERGENCE OF
NLG PROF 40-50KT LLJ...TAIL OF WRN SD PV CENTER... LINES UP WELL
WITH MAX THETA E ADVECTION IN 850-700 HPA LAYER IN ETA...AND DRIER
STREAM ALFT ON WV REPRESENTING ELEVATED INSTABILITY MAX.  EVEN A
LITTLE LARGE PEA SIZE HAIL AT THE OFFICE.  THIS WX WL LIKELY FALL
BETWEEN THE CRACKS AND WL BE ADDED TO ZNS IN PRE FIRST PD WORDING.
MAIN ISSUE TODAY IS ADDITIONAL CONVECTIVE DEVELOPMENT IN THE SHORT
TERM...DEALING WITH THE WRAPAROUND BAND OF PCPN...AND THEN CLEARING
PCPN FROM REGION ON THU.

PRETTY SIG DIFFERENCES IN AVN/ETA IN DEALING WITH EVOLUTION. AVN
MUCH MORE SLOW AND DIGGY WITH MAIN ENERGY...ALLOWING SIG CLOSED
LOW TO DEVELOP IN CNTRL PLAINS THU AND MOVE INTO IA THU NT. THIS
SLOWS PROGRESSION OF ALL FEATURES...CLEARING...PCPN ESPECIALLY.
STRENGTH OF UPSTREAM SYSTEM FAVORS A MORE PROGRESSIVE PUSH...AND
AVN SEEMINGLY ALONE ON SLOWNESS. FAVOR TREND TO MORE ETA TIMING AND
STRENGTH...SUPPORTED BY CANADIAN.

FOR TDA...AFTER INITIAL BAND OF PCPN...DIVERGENCE AHEAD OF UPR
JET AND INDICATION OF GOOD QG FORCING WITH AREA IN SCNTRL NE MOVING
TOWARD NW IA EARLY THIS MORNING. WL CONTINUE SCT TSRA THREAT IN S.
THEN WITH UPR CIRC TO NW...WL GET INTO A DIRTY DRY SLOT FOR MUCH OF
DAY...WITH BEST LIFT FORCING LEADING THIS FEATURE TO N AND E. WL
HAVE TO SEE IF CAN DESTABILIZE ENOUGH FOR SCT TSRA TO POP ALG FRONT
AS IT WORKS TO JMS VLY LTR AFTN...AND THEN MOVES QUICKLY INTO MN AND
IA BEFORE MIDNIGHT.  CAP FORMIDIBLE TO START...BUT SHOWS SIGNS OF
WKNG A BIT IF ENOUGH HEATING BY MID AFTN AND WITH STRENGTH OF LOW LVL
FRONTOGENESIS...AND PROXIMITY OF JET EXIT.

BEST OF FRONTOGENETIC DEFORMATION BAND LIFTS NWRD AND SKIMS NRN CWA
AT BEST TONIGHT INTO THU MORNING. WL NOT GO AS SLOW ON PCPN AS AVN
EXPECTS...AND WL END ALONG MID LVL FRONTOGENESIS. AS PART OF ENERGY
ROUNDS BASE OF TROUGH AND EJECTS NE TOWARD IA THU AFTN AND EARLY
EVNG...MAY SEE A FEW SHOWERS SKIRT SE CRNR...AND KEPT LOW POP IN
EARLY EVENING THERE.

FRIDAY STILL APPEARS TO BE A FINE BREEZY AND DRY PREFRONTAL
DAY...WITH FRONT GETTING TO NWRN CWA BY ARND 00Z. WL SEE A FEW SHRA
AND DIURNALLY FAVORED TSRA ALG FNT...WHICH WL MOVE RAPIDLY SE.
A STEP DOWN IN COOLING FRI NIGHT...WITH BETTER CD PUSH WL COME ON
SAT...AFTER PASSAGE OF JET ENTRANCE...WHEN AGEO SUPPORT IS BETTER.

IN EXTENDED...MADE A FEW CHANGES.  AVN STILL SHOWING A FAIRLY SIG
COOLDOWN...AND SUPPORTED BY CANADIAN AND ECMWF...ALTHOUGH NOT AS
BULLISH ON COOLING.  ACTUALLY MODIFIED TMPS A WEE BIT FOR SAT PD
BASED ON MIXING POTENTIAL.  HIGHS LOWERED ON DAYS 6-7 TO FIT COOLER
MIXING POTENTIAL...BUT 3-7F WARMER THAN AVN WOULD SUGGEST.  FOR
THIRD DAY...STILL SUGGESTS POTENTIAL FOR A LITTLE SNOW OVER NRN HALF
OF CWA IN AND AROUND TUESDAY.  HAVE SEEN THIS BEFORE /LAST YEAR/ AND
HAVE MY DOUBTS...ESPECIALLY THAT EXTREME OF COOLING.

.FSD...NONE
CHAPMAN

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 4:40 AM CDTSevere Thunderstorm WarningFSDLyon, Sioux35 min
Sep 18, 6:06 PM CDTSevere Thunderstorm WarningFSDPlymouth39 min
Sep 18, 6:54 PM CDTSevere Thunderstorm WarningFSDPlymouth, Sioux36 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2002Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.